Tennessee, 2016Damaging Winds in Tennessee, July 20, 2016
July 20, 2016 · NWS MEG · 2 events in 1 county or zone
A weak upper level disturbance and unstable airmass produced a few severe storms capable of damaging winds on the afternoon of July 20th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level disturbance and unstable airmass produced a few severe storms capable of damaging winds on the afternoon of July 20th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 20, 11:26 AM CST, 1 hour 59 minutes earlier.
Area forecast discussion, Jul 20, 11:26 AM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1226 PM CDT WED JUL 20 2016
.DISCUSSION...
Updated to include the 18z aviation discussion below.
&&
PREV DISCUSSION... /issued 413 AM CDT WED JUL 20 2016/
DISCUSSION...Surface analysis places a weak back door cold front
over East/Southeast Missouri and Western Kentucky early this
morning. Showers and thunderstorms upstream dissipated overnight
as the activity moved into portions of Western Kentucky. Very warm
and humid conditions persist across the Mid-South early this
morning with temperatures as of 3 am CDT in the 70s at most
locations.
A ridge of high pressure centered over the Southern Plains and
portions of the Lower Mississippi Valley combined with high
surface dewpoints will result in another very hot and humid day
across much of the Mid-South as temperatures rise again into the
middle to upper 90s. This will result in heat index values between
105 to 108 degrees across the existing advisory area which extends
along and west of a line from Jackson Tennessee to Oxford
Mississippi.
Unorganized isolated pulse type thunderstorms are possible this
afternoon into early this evening with overall shear being weak
at best. Main triggering mechanisms today will be convective
temperatures being reached during peak afternoon heating and
perhaps any outflow boundaries across portions of West Tennessee
from last night's upstream convective activity.
Short term models suggest temperatures will rise into the upper
90s across much of the forecast area tomorrow and Friday. Based on
these trends, I extended the duration of the Heat Advisory to be
in effect until 00z Saturday. (7 pm CDT Friday evening) This
advisory may likely need to be expanded in coverage to include the
remainder of the Mid-South during this time frame, and possibly an
upgrade to an Excessive Heat Warning across areas mainly along and
west of the Mississippi River by Friday if dewpoints remain high.
Later shifts will continue to monitor the heat threats and adjust
headlines accordingly if conditions warrant any changes.
00Z long term models indicate the upper level ridge axis will
gradually begin to break down over the upcoming weekend into early
next week. This will result in better shower and thunderstorm
chances especially towards the latter half of the period along
with slightly cooler temperatures.
CJC
&&
.AVIATION...
/18z TAFs/
A scattered VFR Cu deck will persist across the CWA through early
evening, gradually dissipating after 00z. Widely scattered
convection has already developed this afternoon and will continue
through sunset. Confidence is low that any particular terminal
will experience thunder on station, so VCTS was continued at all
sites, ending around 00z. Winds will be light and variable through
the next 24 hours in general, but localized gusty winds will be
possible in and around convection.
Johnson
&&
.MEG Watches/Warnings/Advisories...
AR...Heat Advisory until 7 PM CDT Friday for Clay-Craighead-
Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
Phillips-Poinsett-Randolph-St. Francis.
MO...Heat Advisory until 7 PM CDT Friday for Dunklin-Pemiscot.
MS...Heat Advisory until 7 PM CDT Friday for Benton MS-Coahoma-DeSoto-
Lafayette-Marshall-Panola-Quitman-Tallahatchie-Tate-Tunica-
Yalobusha.
TN...Heat Advisory until 7 PM CDT Friday for Crockett-Dyer-Fayette-
Gibson-Hardeman-Haywood-Lake-Lauderdale-Madison-Obion-
Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Jul 20, 3:14 AM CST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
414 AM CDT WED JUL 20 2016
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-211200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
414 AM CDT WED JUL 20 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A HEAT ADVISORY REMAINS IN EFFECT FOR MUCH OF THE MID-SOUTH.
OVERNIGHT TEMPERATURES WILL NOT PROVIDE MUCH RELIEF FROM THE HOT
WEATHER CONDITIONS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
DANGEROUS HEAT AND HUMIDITY WILL CONTINUE ACROSS THE MID-SOUTH
THROUGH AT LEAST FRIDAY. HEAT INDEX VALUES ABOVE 105 DEGREES ARE
LIKELY. HEAT ADVISORIES WILL LIKELY BE EXPANDED AND EXTENDED FOR
MUCH OR ALL OF THE MID SOUTH. AN EXCESSIVE HEAT WARNING MAY BE
NEEDED ACROSS PORTIONS OF THIS AREA BY FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jul 20, 12:17 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
117 PM CDT WED JUL 20 2016
MOZ113-115-201900-
PEMISCOT MO-DUNKLIN MO-
117 PM CDT WED JUL 20 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 200 PM CDT FOR...
SOUTHWESTERN PEMISCOT COUNTY IN SOUTHEASTERN MISSOURI...
SOUTHEASTERN DUNKLIN COUNTY IN SOUTHEASTERN MISSOURI...
AT 115 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR STEELE.
LOCALLY HEAVY RAINFALL ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING
ARE ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN SOUTHWESTERN PEMISCOT AND SOUTHEASTERN DUNKLIN COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3624 8971 3601 8970 3600 8971 3600 9018
3625 9006
TIME...MOT...LOC 1815Z 281DEG 19KT 3612 8995
JOHNSONSpecial weather statement, Jul 20, 1:04 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
204 PM CDT WED JUL 20 2016
MSZ017-024-201930-
ITAWAMBA MS-MONROE MS-
204 PM CDT WED JUL 20 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 230 PM CDT FOR...
SOUTHERN ITAWAMBA COUNTY IN NORTHEASTERN MISSISSIPPI...
NORTHEASTERN MONROE COUNTY IN NORTHEASTERN MISSISSIPPI...
AT 203 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER SMITHVILLE...OR
NEAR AMORY. THIS STORM WAS NEARLY STATIONARY.
BRIEF HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE ALSO
POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN SOUTHERN ITAWAMBA AND NORTHEASTERN MONROE COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.
LAT...LON 3387 8823 3399 8859 3409 8854 3416 8852
3415 8820
TIME...MOT...LOC 1903Z 341DEG 1KT 3405 8842
JOHNSONSpecial weather statement, Jul 20, 1:18 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
218 PM CDT WED JUL 20 2016
MSZ001-TNZ088-201945-
DESOTO MS-SHELBY TN-
218 PM CDT WED JUL 20 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 245 PM CDT FOR...
NORTH CENTRAL DESOTO COUNTY IN NORTHWESTERN MISSISSIPPI...
SOUTH CENTRAL SHELBY COUNTY IN WESTERN TENNESSEE...
AT 218 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR MEMPHIS
INTERNATIONAL AIRPORT. THIS STORM WAS NEARLY STATIONARY.
PEOPLE IN NORTH CENTRAL DESOTO AND SOUTH CENTRAL SHELBY COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3493 9018 3510 9002 3505 8984 3482 8988
TIME...MOT...LOC 1918Z 025DEG 3KT 3501 8997
JOHNSON
Thunderstorm Wind, Shelby
- When
- July 20, 1:25 PM CST to 1:30 PM CST
- Where
- Shelby County, (Mem)memphis Intl Ar to 1.6 mi SE of Oakville
- Measured
- 57 kt (66 mph) measured gust
- Property damage
- $5,000
- Reported by
- ASOS
- Coordinates
- 35.050, -89.980
In addition to the measured gust at the airport, a large tree was down blocking the eastbound lanes on Winchester road near the Getwell road intersection. Report relayed by the broadcast media.
Thunderstorm Wind, Shelby
- When
- July 20, 1:45 PM CST to 1:50 PM CST
- Where
- Shelby County, 1.18 mi SSE of Berclair to 1 mi NW of White Station
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 35.134, -89.913
Powerlines down at Walnut Grove and Cherry Lane roads.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Minnesota, July 20 to 21, 20162 deaths · 2 injured · 87 kt wind · 71 events
- Heat in Oklahoma, July 20 to 26, 201649 injured · 1 event
- Flash Flood and Lightning Strikes in Arizona, July 20 to 22, 20161 death · 2 injured · $50,000 · 6 events
- Heat in Tennessee, July 20, 20161 death · 1 event
- Tornado and Hail in North Dakota, July 20, 2016$270,000 · EF0 · 25 events
- Hail and Damaging Wind in Wisconsin, July 20, 2016$200,000 · 1.75 in hail · 3 events
- Excessive Heat in Iowa, July 20 to 23, 201647 events
- Dust Storm in Arizona, July 20, 2016$60,000 · 1 event
- Damaging Winds in Alabama, July 20, 2016$55,000 · 60 kt wind · 2 events
- Excessive Heat in Minnesota, July 20 to 22, 201636 events
- Lightning Strike in Florida, July 20, 2016$50,000 · 1 event
- Hail and Damaging Winds in Georgia, July 20, 20161.5 in hail · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644276, 644290.